Two Cases of Hepatosplenic T-Cell Lymphoma in Adolescents Treated for Autoimmune Hepatitis
We report the first 2 cases of hepatosplenic T-cell lymphoma in adolescents diagnosed with autoimmune hepatitis under long-term treatment with azathioprine. Patients presented with fatigue, hepatosplenomegaly, and pancytopenia. The diagnosis could be confirmed performing biopsies of liver and spleen or bone marrow, which demonstrated infiltration of neoplastic T lymphocytes with the typical phenotype with both markers, CD56+ and TCRγδ+. Thus, these cases emphasize the need to constantly reevaluate the administered dose and duration of thiopurines for autoimmune hepatitis, especially in adolescents.
- AIH —
- autoimmune hepatitis
- HSTCL —
- hepatosplenic T-cell lymphoma
- IBD —
- inflammatory bowel disease
The treatment of autoimmune hepatitis (AIH) often requires lifelong immunosuppression. Especially in young patients, the benefits of maintaining long-term remission under treatment with azathioprine must be weighed against the increased risk of malignancy, including an increased risk of lymphoma. Recently, we experienced our first cases of hepatosplenic T-cell lymphoma (HSTCL) in 2 adolescents with AIH who received immunosuppressive therapy with azathioprine. These cases underline the need to carefully titrate to the lowest dose of azathioprine required to maintain long-term remission.
In 2006, an 18-year-old male patient was diagnosed with AIH type 1 with mild fibrosis and was subsequently treated with prednisolone and azathioprine. After 1 year of biochemical remission, monotherapy with azathioprine (1.3 mg/kg) was continued. Blood tests were done quarterly, and every 6 months he was seen in our outpatient clinic. After 5 years of treatment, he suffered from fatigue and presented with massive hepatosplenomegaly, pancytopenia, elevated lactate dehydrogenase serum levels, slight elevation of liver function tests, and reduced prothrombin activity. Because progression to cirrhosis was unlikely under regular follow-up, a diagnostic procedure was performed. Bone marrow aspiration was not diagnostic for lymphoma infiltration, yet revealed a suspicious T-cell population of 8% being CD56+ and TCRγδ+. On mini-laparoscopy, the liver appeared swollen, and on the surface of the massively enlarged spleen, isolated, white granulations were seen (Fig 1A). Histology of mini-laparoscopically guided liver and spleen biopsies showed dense infiltrates of atypical T lymphocytes within liver sinusoids and splenic red pulp (Fig 1B). The neoplastic cells were positive for CD3, CD56, and TIA-1 and hence expressed the classic phenotype of HSTCL. The patient underwent 6 cycles of CHOEP chemotherapy (cyclophosphamide, doxorubicin, vincristine, etoposide in combination with prednisone), which were not able to induce complete remission. In spite of allogenic stem cell transplantation, he died of progressive disease 8 months thereafter.
The second, female patient was diagnosed with AIH type 1 at the age of 13.5 years with the presentation of acute liver failure. Histology showed severe inflammation (modified histological activity index 14/18) and a therapy with azathioprine (2 mg/kg) and prednisolone was started. After 5 months, liver function tests had normalized and prednisolone was stopped at the request of the patient. After 2 years, the dose of azathioprine was reduced to 1 mg/kg. Four years after diagnosis, the patient presented with fatigue and hepatosplenomegaly with pancytopenia similar to the patient described above. The reference pathologists confirmed HSTCL in bone marrow and liver biopsy (Fig 1C/D). After treatment with 3 cycles of ifosphamide, carboplatin, and etoposide, allogeneic bone marrow transplantation was performed. Twelve months after transplantation, the patient is without signs of disease recurrence.
To the best of our knowledge, these are the first reports of HSTCL in patients with AIH, although the increased risk of lymphoma in patients with autoimmune diseases is well known,1,2 and recently, an increased risk of extrahepatic cancers3,4 and in particular of lymphoma,5 has also been demonstrated for AIH patients.
Around 200 cases of HSTCL have been described world-wide, and up to 20% of these were associated with immunosuppressive therapy.6 Among patients with inflammatory bowel disease (IBD), 36 cases of HSTCL were reported in a systematic review by Kotlyar et al.7 All of them occurred after long-term therapy with thiopurines (azathioprine and 6-mercaptopurine), and almost all of them were young men. In this respect, it seems noteworthy that one of the patients presented here is female. The pathogenesis of these rare lymphomas is not understood and, in contrast to other lymphoma occurring under immunosuppression, EBV infection seems not to play a critical role.6
A causal relation between azathioprine therapy and the occurrence of HSTCL in both patients suffering from AIH cannot be ruled out. Nevertheless, HSTCL have been described in patients suffering from hepatitis B, so chronic hepatitis itself may contribute to the development of HSTCL. However, this rare but potentially lethal adverse event requires consideration in the long-term thiopurine treatment of young patients, not only of male sex. Because a dose-dependency of azathioprine-induced chromosomal aberrations is assumed, it is important to constantly re-evaluate the minimum dose required to maintain remission, which is usually lower than for the treatment of IBD.8
In the group of IBD patients, HSTCL has been described since 2007.9 An international warning derived from the observation that IBD patients treated with anti-TNFs developed fatal HSTCL (especially young males). But as a result of recently published data regarding risk factors for HSTCL in patients with IBD that showed that most patients received a combination of thiopurines and anti-TNFs, the discussion emerged that not only are the anti-TNFs risk factors, but also thiopurines themselves or the combination of both.10 Kotlyar et al7 concluded that a combination of thiopurines and anti-TNFs should be considered only if a clear benefit is expected.
Our cases show that, even in thiopurine monotherapy, one should think about reduction of thiopurine doses. We believe that treatment withdrawal should be offered to patients with complete biochemical remission (normal transaminases and normal immunoglobulin G) for >2 years under immunosuppressive monotherapy with azathioprine,11 keeping in mind that in most patients, AIH will require lifelong treatment.12 Alternative medical treatment is available due to promising results of, for example, mycophenolatemofetil, which was shown to be an effective first-line therapy in an uncontrolled trial.10 However, mycophenolatemofetil has known severe side effects, such as teratogenicity. Ultimately, the reintroduction of immunotolerance should be the goal of therapy. To date, considering efficacy and side effects, azathioprine remains the state of the art treatment of AIH, recommended in the recent European Association for the Study of the Liver practice guideline.11
- Accepted May 17, 2016.
- Address correspondence to Florian Brinkert, MD, University Medical Center Hamburg-Eppendorf, Martinistraße 52, D-20246 Hamburg. E-mail:
FINANCIAL DISCLOSURE: The authors have indicated they have no financial relationships relevant to this article to disclose.
FUNDING: This study was supported by the YAEL Foundation.
POTENTIAL CONFLICT OF INTEREST: The authors have indicated they have no potential conflicts of interest to disclose.
- Copyright © 2016 by the American Academy of Pediatrics